Texas, 2017

Damaging Wind and Heavy Rain in Texas, July 16, 2017

July 16, 2017 · NWS LUB · 2 events in 2 counties and zones

A pulse thunderstorm collapsed near Tulia (Swisher County) early this afternoon resulting in a severe wind gust to 58 mph. Other storms throughout the region produced moderate to heavy rainfall and minor flooding, including in the city of Lubbock.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A pulse thunderstorm collapsed near Tulia (Swisher County) early this afternoon resulting in a severe wind gust to 58 mph. Other storms throughout the region produced moderate to heavy rainfall and minor flooding, including in the city of Lubbock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 16, 11:00 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 16, 11:00 AM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1200 PM CDT Sun Jul 16 2017

.AVIATION...
Combination of residual boundaries, rich deeper moisture, and a
weak upper disturbance will produce scattered showers and isolated
thunderstorms this afternoon and evening near all airports. Due
to time restrictions, have left prob30s out of tafs until 03z, but
will likely see some cells near terminals well before that, in
fact as early as 19-20z, with better coverage anticipated near
Lubbock and Plainview. Look for gusty winds to 35 knots and brief
downpours. Confidence in exact location will preclude mention
earlier in forecast. Outside of convective areas, VFR conditions
will prevail with fairly light winds.

&&

.PREV DISCUSSION... /issued 337 AM CDT Sun Jul 16 2017/

DISCUSSION...
A couple factors will result in better chances for showers and
t-storm activity across the forecast area today into tonight.
First, the upper ridging extending over the high plains has been
weakened by small upper-low over eastern Colorado, which coupled
with monsoonal moisture has produced persistent convective
activity in the central high plains the past few days. A weak
disturbance rotating around the upper ridge will carry some of this
moisture swwd out of Oklahoma and across West Texas today and
tonight. Precipitable water values which are already running 1.0
inches west to 1.5 inches east will increase to around 1.25 to
1.75. Secondly, an outflow-augmented front is moving across the
forecast area this morning. Although the temperature gradient and
wind field associated with the front are very weak, any small
upward push will help to get convection going in the weakly-
capped environment today. In fact, most of the convective-allowing
models favor convective development along the weak frontal zone
this afternoon, which is progged to run roughly from Swisher
County to Garza County (perhaps fortuitously located near the
Caprock Escarpment for an extra boost). CAPE values will be only
modestly improved from recent days, peaking around 500-1000 J/kg.
With very weak deep-layer shear, severe weather is not expected,
but some briefly strong updrafts could bring locally heavy
downpours and strong wind gusts. With easterly flow in the upper
trop, and very weak winds below, storms should favor a general
slow west-southwesterly motion, which will be modified at times
by outflow. Coverage of this activity still appears to be
scattered at best, and should gradually decrease after sunset,
although with the deep moisture we expect some activity could
linger on into the night.

The atmosphere will begin to dry out from east to west on Monday,
but this will be a slow process, and we certainly can't rule out
some isolated development Monday afternoon - although we'll keep
the forecast dry for now. Heights will rise across the forecast
area Tuesday into Wednesday as the upper ridge intensifies across
the central plains. An easterly wave present in previous runs of
the ECMWF now appears much more muted and heights are very
similar to the GFS for our area through midweek. The should
result should by very low rain chances and warmer temperatures,
climbing once again to near or slightly above the century mark in
the Rolling Plains after a slight cool down today and Monday.

The upper ridge will continue to build east until it settles over
the lower MS Vly by next weekend. Weak troughing will become
established across the southern Rockies and this should bring the
monsoon back into at least central NM after being shunted to the
southwest for a time. If the moisture plumes bends a little
farther to the east it could perhaps nick our west or northwest
Counties - something to watch for in the extended.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

06/99/99
Hazardous weather outlook, Jul 16, 10:27 AM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1127 AM CDT Sun Jul 16 2017

TXZ021>044-171630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1127 AM CDT Sun Jul 16 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight
Isolated to scattered thunderstorms are expected across the
outlook area this afternoon and evening. These storms will be
slow-moving and capable of producing locally heavy downpours,
strong downdraft winds, and dangerous lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

.SPOTTER INFORMATION STATEMENT...

The potential for hazardous weather is low.

The radar

The Lubbock radar (KLBB), 2 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Lubbock

When
July 16, 12:36 PM CST to 1:23 PM CST
Where
Lubbock County, (Lbb)lubbock Intl Ar to 1.4 mi NE of Lubbock
Reported by
ASOS
Coordinates
33.670, -101.820

Heavy rain of 1.76 inches was measured at the Lubbock International Airport from a stationary thunderstorm. Radar estimated similar heavy rains extending south to downtown Lubbock resulting in minor flooding of many streets including ponds at Mackenzie Park. The heavy rain forced the cancellation of a large outdoor concert at the park in advance of the 4th of July fireworks re-do scheduled for the evening.

Thunderstorm Wind, Swisher

When
July 16, 1:05 PM CST
Where
Swisher County, 2 mi ENE of Tulia
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.541, -101.737

Measured by a Texas Tech University West Texas mesonet northeast of Tulia.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700491, 700490.